Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 67, NWS Paducah, KY

June 17, 1997Cape Girardeau County, Missouri

NWS Paducah, KY issued this flash flood warning at Jun 17, 1997, 2:03 PM CDT for Cape Girardeau County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 2:03 PM CDT (19:03 UTC)
Expired
Jun 17, 1997, 5:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 171904
FFWPAH
MOC031-172200-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...CAPE GIRARDEAU COUNTY
 
AT 200 PM DOPPLER RADAR CONTINUES TO SHOW A BAND OF SHOWERS AND
THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THIS BAND IS MOVING SLOWLY
NORTH. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER MUCH OF CAPE
GIRARDEAU COUNTY.
 
DOPPLER RADAR ESTIMATES THAT SO FAR OVER 2 INCHES OF RAIN HAS FALLEN IN
THE SOUTHERN HALF OF THE COUNTY.
 
EMERGENY MANAGEMENT OFFICIALS STILL REPORT MANY ROADS ARE WATER COVERED
AND IMPASSABLE.
 
THE FLASH FLOOD WARNING FOR BOLLINGER COUNTY HAS BEEN ALLOWED TO EXPIRE
AS THE RAIN HAS ENDED THERE AND OFFICIALS REPORT NO MAJOR WATER
PROBLEMS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
SPODEN/LAMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:13 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 17, 1:13 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT TUE JUN 17 1997

MAIN FORECAST CHALLENGE IS OBVIOUS...HEAVY RAIN AND FFA.

AS OF 1805 UTC...HEAVY RAIN CONTINUES OVER MOST OF SOUTHEAST MISSOURI
WITH VERIFIED WARNINGS IN SOME AREAS. RADAR TRENDS HAVE SOME BACK
BUILDING INTO WESTERN KENTUCKY AND SOUTHERN ILLINOIS...BUT STORMS HAVE
TROUBLE HOLDING TOGETHER.

IR SATELLITE LOOPS PUT MOST OF HEAVY RAIN ALONG GULF COAST WITH COLDER
TOPS. HOWEVER...DRIER AIR PUSHING EAST NORTHEAST THROUGH ARKANSAS.

BOTH ETA AND NGM AGREE ON MOVING STORM SYSTEM OVER FA...WITH MINOR
DIFFERENCES IN LOCATION AND TIMING. CONTINUE TO LIKE THE ETA SOLUTION
DUE TO IT/S SLOWER MOVMENT. TIME HEIGHT SECTIONS BRING HIGHEST UVV/S
OVER AREA BETWEEN 00 AND 06 UTC AS SURFACE LOW NEAR TEXARKANA MOVES
NORTHEAST INTO FA.
.
ISENTROPIC LIFT ON THE 304K SURFACE SUPPORTING HEAVY RAINFALL
POTENTIAL OVER WESTERN KENTUCKY THIS EVENING. GOOD THETA E
ADVECTION OVER WESTERN KENTUCKY AS WELL.

EXPECT THUNDERSTORMS TO DEVELOP OVER PORTIONS OF ARKANSAS AND MOVE
NORTHEAST INTO THE FA. VISIBLE LOOP INDICATING LOTS OF CU DEVELOPING
IN DRY SLOT AREA OVER ARKANSAS.

AFTER COORDINATIONW WITH SDF...WILL LIKELY EXTEND FFA FOR ALL OF WESTERN
KENTUCKY. MAY NEED TO ADD IN SOUTHWEST INDIANA AS FFG VALUES ARE
LOW...BUT THIS CAN ALSO BE DONE WITH AN UPDATE ONCE THE STORMS FORM.
WILL COORDINATE FURTHER WITH IND BEFORE ZFP TIME. WILL KEEP ALL OTHER
FFA/S IN EFFE4CT FOR TONIGHT.

AS FOR WEDNESDAY...FEEL THAT THE RAIN SHOULD BE ENDING ALONG A
PAH-EVV LINE BETWEEN 12-15Z WITH SLOW CLEARING DURING THE AFTERNOON.

SPODEN

In the hours before

Special weather statement, Jun 17, 10:44 AM CDT, 3 hours 19 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171745-

THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM WEDNESDAY
NATIONAL WEATHER SERVICE PADUCAH KY               SOUTHEAST MO/SOUTH IL
1044 AM CDT TUE JUN 17 1997                       WEST KY/SOUTHWEST IN

...THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND TONIGHT...HOWEVER
NO SEVERE WEATHER IS EXPECTED...

AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER NORTHWEST ARKANSAS THIS
MORNING AND IS EXPECTED TO MOVE INTO PORTIONS OF SOUTHERN ILLINOIS BY
THIS EVENING. THERE IS A TREMENDOUS AMOUNT OF MOISTURE ALREADY IN PLACE
OVER MUCH OF THE AREA AND MORE WILL BE PULLED INTO THE REGION BY THIS
STORM SYSTEM.

THIS AMPLE AMOUNT OF MOISTURE WILL ACTUALLY HELP TO KEEP THE
THUNDERSTORMS BELOW SEVERE LIMITS DUE TO THE LACK OF HEATING BY THE
SUN. HOWEVER...HEAVY RAIN IS LIKELY OVER MUCH OF THE AREA AND THAT IS
THE MAIN THREAT. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

STORM MOVEMENT WILL BE VARIABLE ACROSS THE AREA DUE TO THE CIRCULATION
AROUND THE STORM SYSTEM...WITH SPEEDS GENERALLY LESS THAN 20 MPH.

SPOTTER ACTIVATION MAY BE NECESSARY DUE TO FLOODING.

REMEMBER THAT A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST
MISSOURI...EXCEPT FOR THE BOOTHEEL...AND FOR SOUTHERN ILLINOIS AND
WESTERN KENTUCKY...GENERALLY SOUTH OF A LINE FROM CARBONDALE ILLINOIS
TO MADISONVILLE KENTUCKY.

SPODEN
Special weather statement, Jun 17, 12:02 PM CDT, 2 hours 1 minute before
MOZ110-111-171730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT TUE JUN 17 1997

...FUNNEL CLOUDS SPOTTED IN STODDARD COUNTY...

AT 1150 AM...STATE TROOPERS AND TRAINED STORM SPOTTERS REPORTED A FUNNEL
CLOUD NEAR ESSEX IN EASTERN STODDARD COUNTY. THE STORM IS MOVING
NORTHEAST TOWARD SIKESTON. THE FUNNEL CLOUD HAS NOT TOUCHED DOWN.

THIS IS NOT A TYPICAL SUPERCELL PRODUCING THIS FUNNEL CLOUD. IT IS MORE
THAN LIKELY A RESULT OF BOUNDARIES AROUND THE AREA. SPOTTERS AND THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:51 AM CDTFlash Flood WarningPAHBollinger, Cape Girardeau3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.